Format

Send to:

Choose Destination
See comment in PubMed Commons below
Transplantation. 1998 Sep 15;66(5):593-8.

Infectious complications occurring in liver transplant recipients receiving mycophenolate mofetil.

Author information

  • 1Infectious Disease Section, Veterans Affairs Medical Center, Pittsburgh, Pennsylvania 15240, USA.

Abstract

BACKGROUND:

Mycophenolate mofetil (MMF) is a new immunosuppressive agent that is gaining widespread use in solid organ transplantation recipients. A comprehensive assessment of infectious complications after its use after liver transplantation has never been assessed.

METHODS:

Bacterial, fungal, and viral infections occurring after transplantation were compared for a cohort of consecutive liver transplant recipients who received MMF (because of suspected tacrolimus-related nephrotoxicity or neurotoxicity) and a cohort who did not receive the drug. All patients received a tacrolimus-based primary immunosuppressive protocol.

RESULTS:

Biopsy-proven acute rejection episodes within the first 6 months after transplant occurred in 6% of MMF-treated patients but in 30% of those who did not receive MMF (P=0.07). No significant differences were found in occurrence of cytomegalovirus infection or disease, Pneumocystis carinii, Aspergillus, or other fungal infection and hepatitis C virus recurrence between MMF-treated and untreated patients. Bacterial infections were more common in MMF-treated patients, but this cohort had a prolonged intensive care unit stay compared with patients who did not receive MMF. None of the MMF-treated patients with bacterial infection had leukopenia.

CONCLUSIONS:

MMF use does not appear to be associated with an significantly increased risk of infection occurring after liver transplantation and is associated with fewer episodes of acute rejection.

PMID:
9753337
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk